I need help processing my first hospice patient experience. - page 2
by pkateRN | 13,467 Views | 26 Comments
Hi Guys, I'm a new grad RN who was hired into a palliative care/hospice unit at a VA hospital. I have no prior experience with hospice (or nursing in general) and was given very limited training in this area- only 4 days before... Read More
- 1Nov 19, '12 by pkateRNMarcy,
I am in an inpatient unit in a VA hospital. the general name of it is the Community Living Center, which is mostly rehab patients, but we have 14 palliative/hospice beds, depending on the need. I know other VAs have their own freestanding hospice units. the paperwork you do sounds like no fun at all...I just do one free text note on my hospice patients every couple hours or so with my assessment and how they are progressing. because of this, I'm able to spend more time with them while they are actively dying. most of my palliative patients have terminal cancer, and I mostly do symptom management for them. I bounce back and forth between palliative patients and hospice patients.
I'm a brand new grad and this is my first nursing job. I did one of those MSN bridge programs because I already had a BS in bio.
- 0Nov 21, '12 by Sterling-RNI hesitate to use oxygen with patients in active/terminal decline as it dries the mucous membrane and the body's requirements for O2 is reduced. Evidence shows a gentle fan on low hitting the trigeminal nerve is more effective in maintaining comfort. Also, atropine is indicated for hypersalivation or TRS (terminal respiratory secretions) and will be more effective if used early as it will help reduce additional secretions, but will not clear up existing secretions/rhonchi. Atropine crosses the blood-brain barrier and can cause delirium, and can add to mucous membane dryness/discomfort.
- 0Nov 21, '12 by nerdtonurse?What I'd suggest....scopalamine patch (wonderful for noxious secretions/"death rattle"), Ativan, and IV benadryl, along with the morphine. When I've had people with liver problems, they itch and scratch like crazy. You're doing great -- it's hard the first time you have a patient this sick.
If the person has a really strong ETOH history, the sister may never come. You don't know how well they got along, he may have been the world's sweetest brother, or he may have broke into her house to find things to sell for alcohol or drugs (my cousin stole from his own parents, and beat up his dad when he was caught -- went to jail, got straight, and is okay now, but his sisters have never forgiven him and won't believe he's sober, even 20 years later). Just keep her informed, and know there could be the scene of all scenes if she did come in...might be easier for him and you if she didn't.
I only hold morphine for respirations below 8; I've never had s/s of pain when the respiratory rate was lower than that. If I did, I'd still medicate because witholding the meds aren't going to make him better, it's just going to make him hurt. Be grateful you're on a floor where you can treat your patient's pain without some idiot wanting to give your dying cancer patient tylenol and your VIP with an "upset stomach" (read, I need a week to be waited on hand and foot because I don't want my visiting relatives to know I'm hooked on prescription meds) dilaudid, demerol, phenergan, etc.
- 0Nov 21, '12 by pkateRNthank you for the insight everybody. the nurse before me put in a subcutaneous port because all of the meds were subQ and he didn't want to poke the patient more than once. I gave one dose of scopolamine subQ and it worked beautifully. does the patch work better/give a higher dose?
- 0Nov 21, '12 by MomRN0913I agree with the others, you did a great job. You are not speeding up the process. If to maintain his comfort he passes sooner, then so be it.As far as the vital signs........ Why none? Vitals five you a better insight to patients status, when the end is nearing, their pain levels, and if they have a fever, it would be comforting to bring it down . And with the alcoholism..... There is a tolerance and you will need a decent amount of morphine. One time there was a 110lb patient experiencing DT's in my icu who we were giving 30mg of Ativan IVP at a time, q 20 min and he was ripping the restraints off the bed.........
- 0Nov 22, '12 by tewdlesMany people find the BP cuff uncomfortable, especially at end of life.
We rarely chase numbers in hospice. There are other signs of pain besides an elevated BP. You don't need to use a thermometer to assess whether or not someone is too warm and to provide comfort for them.
It is pretty common to count a pulse and a resp rate, but BPs are definitely optional if the patient does not have acute HTN (perhaps from their recent chemo for example).
Hospice tries to "normalize" the lives of our patients and their families. We do not focus on VS or other numbers but, rather, will use them if needed as we seek to improve quality of life.
- 1Nov 22, '12 by MomRN0913My hospice is all about VS. I wasnt so much when I started learning hospice. I refuse to take a BP when I see a patient and they are comfortably sleeping. One time when I didn't take vitals because patient had just called asleep after being given some morphine, my supervisor seemed kind of upset, which I didn't agree with.
- 0Nov 22, '12 by tewdlesIt is important to always keep the goals of hospice care in mind. That is sometimes hard to do. Managers often have pressures entirely separate from direct care placed upon them.
Your responsibility, as a visiting RN (case manager?) is to document the evidence of decline and the progress towards goals related to death. VS are often not relevant to that documentation other than what is easily and comfortably obtained.
If the families have become focused on the numbers/tests/procedures/interventions rather than on the patient, hospice is a way for them to transition. We will do those things...but we prefer not to, especially if the patient has expressed similar preferences.